Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Jun 24, 2017, 1:20 AM EDT for Carter County, Greenup County, Kentucky. It took effect at Jun 24, 2017, 1:25 AM EDT. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 1:20 AM EDT (05:20 UTC)
- In effect from
- Jun 24, 2017, 1:25 AM EDT
- Expired
- Jun 24, 2017, 6:28 PM EDT
- In force
- 17 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sandy River at Grayson (GYNK2). The gauge peaked at 22.82 ft at Jun 24, 2017, 10:00 AM EDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03216500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
760 WGUS41 KRLX 240520 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 120 AM EDT Sat Jun 24 2017 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Little Sandy River... Affecting the following counties in Kentucky...Carter...Greenup. With an average rainfall between 2 and 3 inches, the Little Sandy River at Grayson has seen a strong rise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && KYC043-089-241720- /O.NEW.KRLX.FL.W.0003.170624T0525Z-170624T2228Z/ /GYNK2.1.ER.170624T0525Z.170624T0600Z.170624T1628Z.NO/ 120 AM EDT Sat Jun 24 2017 the National Weather Service in Charleston WV has issued a * Flood Warning for the Little Sandy River At Grayson. * until this evening...or until the warning is cancelled. * At 1:00 AM Saturday the stage was 18.1 feet. * Minor Flooding is forecast. * Flood stage is 21.0 feet. * Forecast...rise above flood stage by after midnight this morning and continue to rise to near 24.9 feet by after midnight this morning. The river will fall below flood stage by this afternoon. * At stages near 25.0 feet...Affects homes upstream along river and a low section of Route 60 near the river gauge. Backwater along streams and creeks draining into the river. * A crest near 24.9 feet compares to a previous crest of 23.6 feet on April 15 2015. && LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300 $$
3 follow-up statements
467 WGUS81 KRLX 241018 FLSRLX River Flood Statement National Weather Service Charleston WV 618 AM EDT Sat Jun 24 2017 ...The flood warning continues for the following rivers...Little Sandy River. At Grayson... Affecting the following counties in Kentucky...Carter...Greenup. With an average rainfall between 2 and 3 inches, the Little Sandy River at Grayson has seen a strong rise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && KYC043-089-241618- /O.EXT.KRLX.FL.W.0003.000000T0000Z-170625T0354Z/ /GYNK2.1.ER.170624T0721Z.170624T1200Z.170624T2154Z.NO/ 618 AM EDT Sat Jun 24 2017 ...Flood Warning extended until this evening...The Flood Warning continues for the Little Sandy River At Grayson. * AT 5:00 AM Saturday the stage was 21.9 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 21.0 feet. * Forecast...The River will continue rising to near 24.8 feet by mid morning. The river will fall below flood stage late this afternoon. * At stages near 25.0 feet...Affects homes upstream along river and a low section of Route 60 near the river gauge. Backwater along streams and creeks draining into the river. * A crest near 24.8 feet compares to a previous crest of 23.6 feet on April 15 2015. && LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300 $$ 12
811 WGUS81 KRLX 241604 FLSRLX River Flood Statement National Weather Service Charleston WV 1204 PM EDT Sat Jun 24 2017 ...The flood warning continues for the following rivers...Little Sandy River. At Grayson... Affecting the following counties in Kentucky...Carter...Greenup. Following average rainfall amounts of 2 to 3 inches, the Little Sandy River at Grayson experience a strong rise Friday night. The river crested just under 23 feet between 9 and 10 AM this morning, and has started to recede. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && KYC043-089-242204- /O.EXT.KRLX.FL.W.0003.000000T0000Z-170624T2252Z/ /GYNK2.1.ER.170624T0721Z.170624T1400Z.170624T1652Z.NO/ 1204 PM EDT Sat Jun 24 2017 The Flood Warning continues for the Little Sandy River At Grayson. * AT 11:00 AM Saturday the stage was 22.7 feet. * Minor Flooding is occurring. * Flood stage is 21.0 feet. * Forecast...The river has crested and is now receding. It is expected to fall to below flood stage this evening. * At stages near 23.0 feet...Low spots on Route 773 and Jackson Road, along the river are flooded. * A crest near feet compares to a previous crest of 23.6 feet on April 15 2015. && LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300 $$ MZ
222 WGUS81 KRLX 242132 FLSRLX River Flood Statement National Weather Service Charleston WV 532 PM EDT Sat Jun 24 2017 ...The flood warning is cancelled for the following rivers...Little Sandy River. At Grayson... Affecting the following counties in Kentucky...Carter...Greenup. The river stage on the Little Sandy River at Grayson has fallen below flood stage. Therefore, the Flood Warning has been cancelled. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && KYC043-089-242202- /O.CAN.KRLX.FL.W.0003.000000T0000Z-170624T2252Z/ /GYNK2.1.ER.170624T0721Z.170624T1400Z.170624T2001Z.NO/ 532 PM EDT Sat Jun 24 2017 The Flood Warning is cancelled for the Little Sandy River At Grayson. * AT 5:00 PM Saturday the stage was 20.6 feet. * fell below flood stage at 4:01 PM Saturday. * Flood stage is 21.0 feet. * Forecast...the river will continue to fall to 10.6 feet by Sunday morning. * A crest near 22.8 feet compares to a previous crest of 21.6 feet on March 11 2015. && LAT...LON 3840 8295 3839 8287 3828 8293 3830 8300 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jun 23, 9:12 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 9:12 PM EDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
912 PM EDT Fri Jun 23 2017
.SYNOPSIS...
Remnants of Cindy and a cold front to provide rounds of heavy
rain into tonight. Cooler Sunday through Tuesday, with upper
level disturbances possibly providing a few light showers.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 912 PM Friday...
Latest radar mosaic shows the center of the remains of Cindy
were moving across eastern Kentucky. A large area of showers
with embedded storms had spread across much of our forecast
area. Have received reports of water issues with this precip.
In addition, have received a few reports of trees down with some
of the stronger storms.
Only real change that I have made was to lower the chances of
thunderstorms during the overnight hours. Otherwise, forecast is
generally on track.
As of 230 PM Friday...
Models have the remnants of Cindy riding up along a cold front
that will move east southeast across the area later this
afternoon and tonight. The aforementioned systems and
associated precip will exit the mountains for the most part
prior to dawn Saturday morning. Mid level dry slot and breaks in
the clouds over NE Ky and much of WV, well ahead of the
aforementioned systems, will continue to generate scattered
showers and isolated storms this afternoon and evening in the
tropical like atmosphere ahead of Cindy. PW's above 2 inches.
Looking for the main organized band of heavy convection,
associated with Cindy and the cold front, to first move across
southeast OH and northwest WV this afternoon, then shifting
eastward with the system later afternoon and tonight. Some of
the storms may be severe, with mainly damaging winds, over the
northwestern half of the area this afternoon and evening as the
leading edge of the main band arrives. Inserted mention of heavy
rain. Otherwise, clouds will tend fill in with heating this
afternoon. Flash flood watch continues til 6 AM Saturday
morning, along with a severe thunderstorm watch for the
northwest half of the area til 10 PM this evening.
For Saturday, with the precip gone early and clouds decreasing,
expect a cooler and dry day with brisk west to northwest winds.
However, with the increased sunshine adn drier air, temperatures
will be similar to Friday.
As of 600 AM Friday...
Previous forecast remains on track. No changes necessary attm.
As of 345 AM Friday...
Deep southwest flow will bring moisture associated with tropical
depression Cindy to the area through tonight. Models show high
dewpoints...in the upper 60s...and pwats reaching 2 inches
suggest showers and storms could produce heavy rain. Available
moisture, diurnal heating, deep layered shear exceeding 50 knots
and sfc CAPE values exceeding 2000 J/Kg mainly along the OH
River suggest some storms could produce damaging winds and
periods of heavy rain. The freezing level is about 15 kft.
Therefore the threat for large hail is low.
SPC have portions of southeast OH and WV and northeast KY in a
slight risk for severe thunderstorms today and tonight. A flash
flood watch is in effect for the entire CWA until 6 AM Saturday.
Tonight, the remaining circulation associated with Cindy will be
passing over the forecast area. Meanwhile, a cold front will push
east reinforcing instability and moisture. Very heavy rain is more
likely tonight.
Total QPF of near one inch is forecast across southeast OH, and
decrease towards the east. Tonight, the rainfall axis shifts to
the east diagonally across central WV with a QPF maxima of 2
inches across northeast KY, and 1 to 1.5 inches elsewhere.
Overall, in the next 24 hours can expect a widespread 1.5 to 3
inches with locally heavy amounts through tonight.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 225 PM Friday...
High pressure will result in dry weather into Sunday.
A cold front should sweep across portions of the region Monday
into Monday night bring a chance of showers and storms.
Temps will remain below normal through the period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 225 PM Friday...
Cool high pressure will build in on Tuesday bringing rain
chances to an end.
Below normal temps should prevail Tuesday into Wednesday before
southerly winds result in near normal readings for the remainder
of the region.
Another system approaching the region from the northwest will
result in increasing chances for showers and storms beginning on
Thursday which should continue into Friday.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
00Z Saturday thru 00Z Sunday...
As of 755 PM Friday...
Latest radar mosaic shows circulation associated the remains of
Cindy was pushing east across portions of eastern Kentucky. A
large area of showers with some embedded thunderstorms with
mvfr..lcl ifr...isold lifr...conditions extended from eastern
Kentucky northeast across Southeast Ohio and the northwest half
of West Virginia.
This area of showers and isold storms with the IFR or worse
conditions should spread east across the entire region through
07z. A cold front currently moving southeast toward the area
will push southeast overnight...before exiting the region aft
10Z. As the front pushes southeast...expect the precipitation
should come to an end with conditions slowly improving.
By 15Z...expect VFR conditions should prevail across the entire
area.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...
FORECAST CONFIDENCE: Medium through 06Z...Low afterwards.
ALTERNATE SCENARIOS: Timing and duration of MVFR/IFR conditions
may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 06/24/17
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY M M M H M L L L L L L L
HTS CONSISTENCY L M M L H L L L L L M L
BKW CONSISTENCY H H M H M L L L M M H L
EKN CONSISTENCY H M M H H L M M M M L L
PKB CONSISTENCY M M L L L L L L L L M L
CKB CONSISTENCY M M M M M M L L M L L L
AFTER 00Z SUNDAY...
IFR possible in river valley fog Saturday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ005>011-
013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 6 AM EDT Saturday for OHZ066-067-075-
076-083>087.
KY...Flash Flood Watch until 6 AM EDT Saturday for KYZ101>103-105.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ003-004.
&&
SYNOPSIS...JSH/JMV
NEAR TERM...JSH/JMV
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JSHHazardous weather outlook, Jun 23, 10:57 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1057 PM EDT Fri Jun 23 2017 KYZ101>103-OHZ083-085>087-WVZ007>011-016>020-029>032-040-250300- Greenup-Carter-Boyd-Jackson OH-Meigs-Gallia-Lawrence OH-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Gilmer-Lewis-Harrison-Taylor-Barbour- 1057 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ105-OHZ066-067-075-076-084-VAZ003-004-WVZ005-006-013>015-024>028- 033-034-039-515>526-250300- Lawrence KY-Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan- Wayne-Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-Braxton- McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 1057 PM EDT Fri Jun 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jun 23, 11:42 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1142 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FLASH FLOOD 6 W LOUISA 38.11N 82.71W
06/23/2017 LAWRENCE KY PUBLIC
MULTIPLE COUNTY SECONDARY ROADS BEING FLOODED IN THE
CENTRAL PART OF LAWRENCE COUNTY AND WATER STILL RISING.
&&
EVENT NUMBER RLX1700507
TRMLocal storm report, Jun 23, 11:45 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM FLASH FLOOD 3 SSW SOUTH CHARLESTON 38.31N 81.72W
06/23/2017 KANAWHA WV 911 CALL CENTER
MINOR FLOODING DUE TO POOR DRAINAGE AND LOW LYING AREAS
IN THE COUNTY
&&
EVENT NUMBER RLX1700508
SLLocal storm report, Jun 23, 11:46 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1146 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD 3 SSW SOUTH CHARLESTON 38.31N 81.72W
06/23/2017 KANAWHA WV 911 CALL CENTER
TREE DOWN ON GREENBRIER STREET AND DUDLEY DRIVE IN
CHARLESTON. ALSO A TREE DOWN ALONG DUPONT AVE IN THE
SHREWSBURY AREA
&&
EVENT NUMBER RLX1700509
SLLocal storm report, Jun 23, 11:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1148 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG FORT GAY 38.12N 82.59W
06/23/2017 WAYNE WV FIRE DEPT/RESCUE
TWO SEPARATE TREES DOWN ON ROUTE 52 AND A MUDSLIDE ON
MILL CREEK SOUTH OF FORT GAY.
&&
EVENT NUMBER RLX1700510
TRMLocal storm report, Jun 24, 12:49 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1249 AM EDT SAT JUN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 AM TSTM WND DMG 7 NE DANVILLE 38.15N 81.74W
06/24/2017 BOONE WV 911 CALL CENTER
TREE DOWN IN NELLIS
&&
EVENT NUMBER RLX1700511
SLLocal storm report, Jun 24, 12:52 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 AM EDT SAT JUN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 14 E MADISON 38.06N 81.54W
06/23/2017 BOONE WV 911 CALL CENTER
TREE DOWN ALONG ROUTE 3 IN ROCK CREEK
&&
EVENT NUMBER RLX1700512
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:00 PM EDT | Flash Flood Warning | RLX | Boyd, Carter, Greenup, Lawrence | 7 hr |
| Jun 23, 9:19 PM EDT | Special Weather Statement | RLX | Lawrence | 116 min |
| Jun 23, 9:41 PM EDT | Flash Flood Warning | RLX | Lawrence | 3 hr |
| Jun 24, 2:55 AM EDT | Areal Flood Warning | RLX | Boyd, Carter, Greenup, Lawrence | 3 hr |
| Jun 24, 6:00 AM EDT | Areal Flood Warning | RLX | Boyd, Carter, Greenup | 3 hr |
| Jun 24, 8:50 AM EDT | Areal Flood Warning | RLX | Boyd, Carter, Greenup | 18 hr |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.